Depression, SSRIs, and Sensuality


Depression affects not only the people diagnosed, but also their family, friends, and maybe even coworkers. Depression especially impacts intimate relationships when the symptoms follow a couple into the bedroom.

One of the nastiest symptoms of depression is anhedonia, the inability to take pleasure in enjoyable or interesting activities. When people have depression, their disinterests can include sex. This naturally causes tension between partners, even when both are trying to be understanding.

A decline in sexual interest or performance is a problem for depressed people of both genders.

  1. About 23-50 percent of men with depression experience a drop in desire and ability to perform.
  2. Anywhere from 33-90 percent of women experience sexual dysfunction, discomfort, or loss of interest.

To have a pleasurable sex life, the body and mind need to work together, and depression messes with this dynamic mind-body duo. Even when people are aware that feeling sexually flat is a symptom, it can spark performance anxiety. Adding performance anxiety to depressive symptoms can create a depression and anxiety snowball.

SSRIs and Sex

Many people use antidepressants to relieve their symptoms. The newer antidepressants have reduced the suffering of many people who had no prior relief. Those using a type of antidepressant called a selective serotonin re-uptake inhibitor (SSRI) often feel much more themselves once the medication takes hold.

SSRIs zero in on the neurotransmitter serotonin. The transmitters allow our brain neurons to converse, and abnormal levels of neurotransmitters have been linked to the onset of mood disorders. The SSRIs prevent serotonin from being reabsorbed into the body, increasing the brain’s supply of this neuron go-between.

However, there is a fly in the SSRI ointment. One possible side effect is a dampening of the taker’s sensuality:

  1. Low desire or no desire (both genders)
  2. Delayed orgasm or no orgasm (both genders)
  3. Erectile dysfunction

What's the Catch?

To correct the problem, many people stop taking their medication but then end up back in a depressed state. This is a symptom Catch-22 (desire is in the toilet whether you do or don’t take the meds), but by talking with a doctor this issue can be successfully addressed.

The most important thing is to remain on the medication until a doctor is consulted. Stopping medication suddenly is never a good idea unless it is the physician’s idea.

A simple decrease in SSRI antidepressant dosage may eliminate the pesky pleasure problem. Doctors can also suggest a change in medication since some antidepressants are less likely to put out the desire fire. Men also have the option of using performance enhancing medications, such as Viagra or Cialis.

Source for statistics:


The information provided on the is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her health professional. This information is solely for informational and educational purposes. The publication of this information does not constitute the practice of medicine, and this information does not replace the advice of your physician or other health care provider. Neither the owners or employees of nor the author(s) of site content take responsibility for any possible consequences from any treatment, procedure, exercise, dietary modification, action or application of medication which results from reading this site. Always speak with your primary health care provider before engaging in any form of self treatment. Please see our Legal Statement for further information.

PsyWeb Poll

Are you currently taking or have you ever been prescribed anti-depressants?
Total votes: 3979